Alert archive / Wyoming / High Wind Warnings in 2026

High Wind Warning 12, NWS Cheyenne, WY

January 31, 2026Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 31, 2026, 12:43 AM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 31, 2026, 2:00 AM MST. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 31, 2026, 12:43 AM MST (07:43 UTC)
In effect from
Jan 31, 2026, 2:00 AM MST
Expired
Jan 31, 2026, 11:00 AM MST
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 31, 4:42 AM MSTNON-TSTM WND GST 582 E Arlington, WYMesonet station WY23 1.6 E Arlington (WYDOT).
Jan 31, 4:56 AM MSTNON-TSTM WND GST 6011 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).
Jan 31, 5:12 AM MSTNON-TSTM WND GST 6211 Se Arlington, WYMesonet station WY25 10.7 SE Arlington (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2026-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2026-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS75 KCYS 310743
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1243 AM MST Sat Jan 31 2026

WYZ110-311800-
/O.NEW.KCYS.HW.W.0012.260131T0900Z-260131T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1243 AM MST Sat Jan 31 2026

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Mose
1 follow-up statement
818 
WWUS75 KCYS 311736
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1036 AM MST Sat Jan 31 2026

WYZ110-311845-
/O.EXP.KCYS.HW.W.0012.000000T0000Z-260131T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1036 AM MST Sat Jan 31 2026

...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Winds will remain elevated but should stay just below high wind 
criteria for the rest of today. Therefore the High Wind Warning will 
be allowed to expire.

$$

CG

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 30, 10:40 PM MST, 2 hours 3 minutes earlier. Its key messages:

  • Locally strong gusty winds possible over the wind prone areas of southeast Wyoming late tonight and Saturday morning. Gusts over 50 MPH are expected.
  • Mostly quiet weather expected next week, with a cold front pushing through Tuesday and dropping temperatures back into the 40s and 50s.
Area forecast discussion, Jan 30, 10:40 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Fri Jan 30 2026

.KEY MESSAGES...

- Locally strong gusty winds possible over the wind prone areas
  of southeast Wyoming late tonight and Saturday morning. Gusts
  over 50 MPH are expected.

- Mostly quiet weather expected next week, with a cold front
  pushing through Tuesday and dropping temperatures back into
  the 40s and 50s.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 151 PM MST Fri Jan 30 2026

There is a low pressure system that is moving across the Canadian
providences tonight into Saturday. This system will help push the
arctic high further east and allow for warmer temperatures to push
into the Nebraska Panhandle as the Upper level ridge regains control
of the Intermountain West. This afternoon there is some warm air
advection moving over the Panhandle increasing the synoptic lift and
creating the light stratiform snowfall we are currently seeing
across the Nebraska Panhandle. Another front is progged to move
across the region allowing for increased chances of light snowfall
to continue through the overnight hours across the Panhandle.
Accumulations look minuscule to maybe get a light dusting
during the overnight hours. The overnight temperatures look to
drop into the teens and low twenties across the Panhandle with
mid to high twenties across Southeast Wyoming. Due to the mostly
cloudy to overcast cloud cover, the overnight temperatures may
be warmer than forecast as the low to mid level clouds trap and
reflect the longwave radiational waves emitted by the earth's
surface at night. Following the front, warm air will gradually
push east raising surface temperatures into the 50's for the
lower elevations east of I-25 and a little bit cooler of mid to
upper 40's west of I-25 in the higher elevations. As the ridge
and warmer air really start to push east the subsident flow
caused by the ridge will help clear out the sky and the snowfall
should end around early to mid morning for most areas in the
Panhandle. Overnight temperatures for the overnight period look
to fall into the mid to upper twenties for Saturday Night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 151 PM MST Fri Jan 30 2026

Not many value added changes will be forthcoming this afternoon as
the long term period appears to be generally quiet. The period does
begin with a highly amplified upper pattern in place characterized
by stout upper ridging over the the western CONUS and subsequent
downstream troughing over the east. Guidance continues to show high
temperatures both Sunday and Monday 10 degrees or more above the
climatological average.

The ridge will be knocked down for a few days(Tuesday and Wednesday)
behind a cold front forecast to move through early Tuesday. The cold
front itself is rather non descript and with little moisture to work
with, will likely only produce a little light snow in the higher
terrain areas. High temperatures across the forecast area on Tuesday
and Wednesday will still make it into the 40s to lower 50s in the
lower elevations with 20s and 30s in the high country.

The upper ridge rebuilds quickly over the four corners behind this
front. Heights on Thursday support high temperatures in the 50s and
possibly lower 60s the lower elevation areas on Thursday with only
slightly cooler readings on Friday as a cold front approaches.

While the period does appear to be quiet, the one exception may be
Friday with some of the longer range guidance suggesting some strong
winds associated with the aforementioned cold front. Impressive H7
jet associated with an upper low diving into the Great Lakes could
help generate gusty winds but as we are taking a week out, a wait
and see approach will be taken.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1040 PM MST Fri Jan 30 2026

Freezing fog has moved in across southeast Wyoming, impacting KCYS
with VLIFR conditions. Expect this to continue over the next several
hours with FZFG diminishing around 09Z. Elsewhere, low CIGs of less
than 2,000 feet have been plaguing the terminals across the Nebraska
panhandle all afternoon and evening. CIGs should begin to lift
around 09Z as a system, that brought light snow earlier today, moves
out of the area. Thereafter, VFR conditions will return and prevail
across all terminals for the remainder of this TAF period. Winds in
general will pose little to no threat to aviation operations;
however, gusty winds of 20-30 knots ramp up tonight into Saturday
morning. This is short-lived as winds will decrease to less than
10 knots across all terminals by 02Z Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Freezing Fog Advisory until 2 AM MST Saturday for WYZ117>119.
NE...None.

&&

SHORT TERM...MM
LONG TERM...WFOCYS
AVIATION...RZ
Hazardous weather outlook, Jan 30, 2:13 PM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
213 PM MST Fri Jan 30 2026

WYZ106-110-115>118-312115-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
213 PM MST Fri Jan 30 2026

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Brief strong gusty winds are possible across the southeast Wyoming
wind prone areas late tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance for strong gusty winds Saturday morning across
the wind prone areas of southeast Wyoming. Gusts between 50-55
MPH are possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>114-119-
312115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-East Laramie County-
213 PM MST Fri Jan 30 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 30, 9:07 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
907 PM MST Fri Jan 30 2026

NEZ054-WYZ117>119-310600-
Kimball County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Kimball, Whitaker, Federal, Horse Creek,
Cheyenne, and Pine Bluffs
907 PM MST Fri Jan 30 2026

...PATCHY DENSE FREEZING FOG THIS EVENING...

Areas of freezing fog has developed across portions of southeast
Wyoming this evening and is expect for a few more hours. Localized
areas are seeing visibility as low as one-quarter mile in dense
freezing fog. Allow for extra time if traveling this evening.

In addition, slick or icy patches may be found on roads or
walkways due to below freezing temperatures.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 10:00 PM MSTFreezing Fog AdvisoryCYSAlbany, Laramie3 hr

Nearby

High Wind Warnings in Wyoming, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.